Oklahoma, 2004

Flood in Oklahoma, July 3 to 5, 2004

July 3 to 5, 2004 · NWS TSA · 1 event in 1 county or zone

The Illinois River near Tahlequah rose above its flood stage of 11 feet at 10 pm cdt on July 3. 52 feet at 7 pm cdt on July 4 before falling below its flood stage at 2 am cdt that night.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

The Illinois River near Tahlequah rose above its flood stage of 11 feet at 10 pm cdt on July 3. The river crested at 13.52 feet at 7 pm cdt on July 4 before falling below its flood stage at 2 am cdt that night.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 3, 8:05 PM CST, 55 minutes earlier.

Area forecast discussion, Jul 3, 8:05 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
905 PM CDT SAT JUL 3 2004

QUIET NIGHT ON TAP...ESPECIALLY COMPARED TO THE LAST 2 DRENCHERS
WHICH LEFT UP TO 8 INCHES OF RAIN OVER ERN OK. WILL KEEP ON EYE ON
MCS DROPPING SE OUT OF SWRN NE...BUT IT APPEARS THAT THIS COMPLEX
WILL REMAIN N OF THE FORECAST AREA THROUGH SUNDAY MORNING.

MAIN CHANGE TO CURRENT FORECAST WILL BE TO RAISE DEWPOINT GRIDS
SEVERAL DEGREES TONIGHT THROUGH TOMORROW. WARM/HUMID NIGHT IN STORE
WITH MOST AREAS ONLY COOLING TO THE LOWER/MID 70S (METRO TULSA WILL
LIKELY DROP ONLY TO THE UPPER 70S). WHILE THE WET GROUND CONDITIONS
WILL TEMPER WARMING SOME TOMORROW...STILL EXPECT INDEPENDENCE DAY
TEMPS TO BE A DEGREE OR TWO WARMER THAN TODAY. AFTERNOON HEAT INDEX
VALUES WILL EASILY REACH THE 100-105F DEGREE RANGE.

UPDATED GRIDS/FORECAST WILL BE OUT AROUND 915 PM.

FORECAST ID = 18

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.
Hazardous weather outlook, Jul 3, 10:35 AM CST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1135 AM CDT SAT JUL 3 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-041000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1135 AM CDT SAT JUL 3 2004

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...RIVER FLOODING CONTINUES ACROSS PORTIONS OF EASTERN OKLAHOMA AND
   NORTHWEST ARKANSAS...

THE THUNDERSTORM COMPLEX WHICH AFFECTED PORTIONS OF EASTERN OKLAHOMA
AND NORTHWESTERN ARKANSAS EARLY THIS MORNING HAS PUSHED SOUTH OF THE
REGION. A FEW ISOLATED THUNDERSTORMS COULD DEVELOP THIS AFTERNOON...
HOWEVER NO SIGNIFICANT ADDITIONAL RAINFALL IS EXPECTED THROUGH
TONIGHT.

A LARGE SWATH OF 4 TO 8 INCHES OF RAINFALL HAS OCCURRED SINCE FRIDAY
OVER PORTIONS OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. SEVERAL
RIVERS WILL REMAIN IN FLOOD THROUGH SUNDAY. PLEASE REFER TO THE
LATEST RIVER FLOOD WARNINGS AND STATEMENTS (OKCFLWTUL AND
OKCFLSTUL).  IN ADDITION...A FEW SECONDARY ROADS MAY REMAIN
IMPASSABLE DUE TO HIGH WATER. DO NOT DRIVE YOUR VEHICLE INTO AREAS
WHERE WATER COVERS THE ROAD TO UNKNOWN DEPTHS.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
EMERGENCY MANAGEMENT PERSONNEL SHOULD CONTINUE TO MONITOR THE LATEST
RIVER FORECASTS.  ACTIVATION MAY BECOME NECESSARY PARTICULARLY TO
ADDRESS RIVER FLOODING CONCERNS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THUNDERSTORM CHANCES WILL REMAIN IN THE FORECAST THROUGH WEDNESDAY
...WITH TUESDAY AND WEDNESDAY CURRENTLY HAVING THE GREATEST CHANCES
OF THUNDERSTORMS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Local storm report, Jul 3, 4:15 PM CST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
515 PM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             8 E DELAWARE            36.78N 95.49W
07/02/2004  0.88 INCH        NOWATA             OK   PUBLIC

0715 PM     TSTM WND DMG     3 NE BERNICE            36.65N 94.88W
07/02/2004                   DELAWARE           OK   LAW ENFORCEMENT

            SEVERAL LARGE TREE LIMBS DOWNED

0740 PM     TSTM WND DMG     5 W WYANDOTTE           36.79N 94.82W
07/02/2004                   OTTAWA             OK   LAW ENFORCEMENT

            SEVERAL TREES BLOWN DOWN IN TWIN BRIDGES STATE PARK

0913 PM     HAIL             ROCK ISLAND             35.18N 94.47W
07/02/2004  0.75 INCH        LE FLORE           OK   PUBLIC

0940 PM     TSTM WND DMG     FORT SMITH              35.39N 94.40W
07/02/2004                   SEBASTIAN          AR   LAW ENFORCEMENT

            SEVERAL TREES DOWN

0955 PM     TSTM WND DMG     FORT SMITH              35.39N 94.40W
07/02/2004                   SEBASTIAN          AR   LAW ENFORCEMENT

            SEVERAL TREES/POWER LINES DOWN

1000 PM     TSTM WND DMG     POCOLA                  35.23N 94.48W
07/02/2004                   LE FLORE           OK   EMERGENCY MNGR

            ROOF BLOWN OFF TRAILER HOME

1000 PM     TSTM WND DMG     1 N JAY                 36.44N 94.80W
07/02/2004                   DELAWARE           OK   LAW ENFORCEMENT

            SEVERAL LARGE TREE LIMBS BLOWN DOWN

1000 PM     HAIL             POCOLA                  35.23N 94.48W
07/02/2004  0.75 INCH        LE FLORE           OK   EMERGENCY MNGR

1125 PM     TSTM WND DMG     ZENA                    36.50N 94.85W
07/02/2004                   DELAWARE           OK   LAW ENFORCEMENT

            SEVERAL TREES BLOWN DOWN

1235 AM     TSTM WND DMG     GOSHEN                  36.10N 93.99W
07/03/2004                   WASHINGTON         AR   PUBLIC

            LARGE TREE LIMB FELL ON BARN

0140 AM     FLOOD            PANAMA                  35.17N 94.67W
07/03/2004                   LE FLORE           OK   LAW ENFORCEMENT

            TWO LOW WATER BRIDGES UNDERWATER NEAR PANAMA

0200 AM     FLOOD            2 S LAVACA              35.31N 94.17W
07/03/2004                   SEBASTIAN          AR   LAW ENFORCEMENT

            WATER OVER ROADWAY ON HIGHWAY 22

0232 AM     TSTM WND DMG     5 SW COOKSON            35.71N 94.92W
07/03/2004                   CHEROKEE           OK   PUBLIC

            LOCAL BOAT DOCK DAMAGED

0236 AM     TSTM WND DMG     MUSKOGEE                35.75N 95.37W
07/03/2004                   MUSKOGEE           OK   PUBLIC

            SEVERAL TREES DOWNED

0250 AM     TSTM WND DMG     BOX                     35.58N 94.98W
07/03/2004                   SEQUOYAH           OK   LAW ENFORCEMENT

            SEVERAL TREES DOWN

0300 AM     FLOOD            ROGERS                  36.33N 94.12W
07/03/2004                   BENTON             AR   LAW ENFORCEMENT

            30 TO 40 PEOPLE EVACUATED FROM AN APARTMENT COMPLEX DUE
            TO HIGH WATER. IN ADDITION...NUMEROUS ROADS CLOSED
            THROUGHOUT THE COUNTY. SWIFT WATER RESCUE FROM CAMP
            DUNLAP OFF OF LAKE FRANCIS - 3 TO 4 INDIVIDUALS - NO
            INJURIES

0320 AM     FLOOD            4 NE FAYETTEVILLE       36.10N 94.11W
07/03/2004                   WASHINGTON         AR   LAW ENFORCEMENT

            WAR EAGLE MARINA DAMAGED DUE TO FLOODING. ALSO SEVERAL
            ROADS FLOODED AND IMPASSABLE ACROSS THE COUNTY.

0330 AM     FLOOD            KEEFETON                35.60N 95.35W
07/03/2004                   MUSKOGEE           OK   LAW ENFORCEMENT

            HIGHWAY 64 IMPASSABLE DUE TO HIGH WATER

0340 AM     FLOOD            VAN BUREN               35.44N 94.35W
07/03/2004                   CRAWFORD           AR   LAW ENFORCEMENT

            SEVERAL STREETS FLOODED IN THE CITY. A FEW COUNTY ROADS
            IMPASSABLE DUE TO HIGH WATER.

0400 AM     FLOOD            2 S LAVACA              35.31N 94.17W
07/03/2004                   SEBASTIAN          AR   LAW ENFORCEMENT

            WATER OVER ROADWAY ON HIGHWAY 22

0400 AM     FLOOD            BUNCH                   35.68N 94.76W
07/03/2004                   ADAIR              OK   LAW ENFORCEMENT

            SEVERAL ROADS FLOODED

0500 AM     FLOOD            BOX                     35.58N 94.98W
07/03/2004                   SEQUOYAH           OK   LAW ENFORCEMENT

            SEVERAL ROADS FLOODED DUE TO HIGH WATER

0527 AM     TSTM WND DMG     7 N EUFAULA             35.29N 95.58W
07/03/2004                   MCINTOSH           OK   PUBLIC

            SEVERAL LARGE TREE LIMBS DOWNED

0540 AM     FLOOD            POTEAU                  35.05N 94.62W
07/03/2004                   LE FLORE           OK   LAW ENFORCEMENT

            SEVERAL COUNTY ROADS FLOODED OR IMPASSABLE

0600 AM     FLOOD            STIGLER                 35.25N 95.12W
07/03/2004                   HASKELL            OK   LAW ENFORCEMENT

            SEVERAL STREETS FLOODED ACROSS CITY

&&

CH
Local storm report, Jul 3, 4:36 PM CST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
536 PM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0751 PM     TSTM WND DMG     3 NE JAY                36.45N 94.76W
07/02/2004                   DELAWARE           OK   LAW ENFORCEMENT

            TREES BLOWN DOWN

0835 PM     TSTM WND DMG     GENTRY                  36.27N 94.48W
07/02/2004                   BENTON             AR   LAW ENFORCEMENT

            SEVERAL TREES BLOWN DOWN

1203 AM     HAIL             4 NE BENTONVILLE        36.41N 94.16W
07/03/2004  0.88 INCH        BENTON             AR   LAW ENFORCEMENT

            HAIL REPORTED BETWEEN BENTONVILLE AND BELLA VISTA

0130 AM     FLOOD            SILOAM SPRINGS          36.19N 94.54W
07/03/2004                   BENTON             AR   EMERGENCY MNGR

            NUMEROUS CITY ROADS IMPASSABLE

0330 AM     FLOOD            MUSKOGEE                35.75N 95.37W
07/03/2004                   MUSKOGEE           OK   PUBLIC

            SEVERAL CITY STREETS FLOODED

0400 AM     FLOOD            1 NW BOX                35.59N 94.99W
07/03/2004                   SEQUOYAH           OK   LAW ENFORCEMENT

            STREET FLOODING IN THE COMMUNITY OF BLACKGUM

&&

CH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cherokee

When
July 3, 9:00 PM CST to July 5, 1:00 AM CST
Where
Cherokee forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415250.